Alert archive / Wyoming / Flash Flood Warnings in 2008
Flash Flood Warning 22, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Aug 10, 2008, 3:35 PM MDT for Goshen County, Laramie County, Wyoming. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2008, 3:35 PM MDT (21:35 UTC)
- Expired
- Aug 10, 2008, 6:38 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Goshen County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 72 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:20 PM MDT | FLASH FLOOD | 3 W La Grange, WY | WATER FIFTEEN FEET WIDE FLOWING ACROSS HIGHWAY 85 JUST SOUTH OF THE HIGHWAY 151 INTERSECTION. NO DAMAGE REPORTED. |
| Aug 10, 4:35 PM MDT | HEAVY RAIN 0.55 | 6 W La Grange, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KCYS 102135 FFWCYS WYC015-021-110130- /O.NEW.KCYS.FF.W.0022.080810T2135Z-080811T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 335 PM MDT SUN AUG 10 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN GOSHEN COUNTY IN SOUTHEAST WYOMING... NORTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING... * UNTIL 730 PM MDT * AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAWK SPRINGS RECREATION AREA...LA GRANGE...AND HIGHWAY 151 EAST OF LAGRANGE. DOPPLER RADAR HAS ESTIMATED 3 TO 4 INCHES HAS ALREADY FALLEN ACROSS EXTREME SOUTHEAST GOSHEN COUNTY FROM AN EARLIER THUNDERSTORM. HORSE CREEK AND ITS TRIBUTARY BEAR CREEK WILL BE THE MOST SUSCEPTIBLE TO FLASH FLOODING. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE AS ADDITIONAL THUNDERSTORMS MOVE OVER THE WARNED AREA THROUGH 5 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING AREAS ALONG THE BANKS OF STREAMS. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4173 10433 4173 10406 4149 10406 4149 10434 $$ HAHN
2 follow-up statements
000 WGUS75 KCYS 102234 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 434 PM MDT SUN AUG 10 2008 WYC015-021-110130- /O.CON.KCYS.FF.W.0022.000000T0000Z-080811T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GOSHEN WY-LARAMIE WY- 434 PM MDT SUN AUG 10 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR NORTHEASTERN LARAMIE AND SOUTHEASTERN GOSHEN COUNTIES... AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SCATTERED THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN ACROSS THE FLASH FLOOD WARNINGA AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE HAWK SPRINGS RECREATION AREA...THE MERIDEN REST AREA...LA GRANGE ...HIGHWAY 151 AND HIGHWAY 85 IN FAR SOUTHEAST GOSHEN COUNTY AND FAR NORTHEAST LARAMIE COUNTY. ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH PER HOUR ARE POSSIBLE IN THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT ONE TO TWO INCHES OF RAIN HAD FALLEN ACROSS EXTREME SOUTHEAST GOSHEN COUNTY AND EXTREME NORTHEAST LARAMIE COUNTY IN THE MIDDLE OF THE FLASH FLOOD WARNING AREA. AN AREA OF 2.5 TO 3.5 INCHES OF RAIN WAS INDICATED BY RADAR ALONG HIGHWAY 151 FROM HIGHWAY 85 EAST TO THE NEBRASKA STATE LINE AND INCLUDING LA GRANGE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4173 10433 4173 10406 4149 10406 4149 10434 $$ RUBIN
000 WGUS75 KCYS 110038 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 638 PM MDT SUN AUG 10 2008 WYC015-021-110045- /O.CAN.KCYS.FF.W.0022.000000T0000Z-080811T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GOSHEN WY-LARAMIE WY- 638 PM MDT SUN AUG 10 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN LARAMIE AND SOUTHEASTERN GOSHEN COUNTIES... THE GOSHEN COUNTY SHERIFFS OFFICE HAD NO FURTHER REPORTS OF FLOODING ACROSS SOUTHEAST GOSHEN COUNTY. NO ADDITIONAL REPORTS OF FLOODING HAVE BEEN REPORTED FROM NORTHEAST LARAMIE COUNTY. ALTHOUGH A FEW LIGHT SHOWERS WILL CONTINUE ACROSS SOUTHEAST GOSHEN COUNTY AND NORTHEAST LARAMIE COUNTY THROUGH 730 PM MDT...THE FLASH FLOOD WARNING HAS BEEN CANCELLED SINCE THE THREAT OF FLASH FLOODING HAS ENDED. PLEASE CONTINUE TO WATCH FOR WATER IN LOW LYING AREAS WHEN YOU ARE DRIVING AS THERE MAY STILL BE WATER IN LOW LYING AREAS AND POOR DRAINAGE LOCATIONS. LAT...LON 4173 10433 4173 10406 4149 10406 4149 10434 $$ RUBIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:02 PM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 10, 1:02 PM MDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 102 PM MDT SUN AUG 10 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY... A VERY APPARENT MINI-COMMA CLOUD IS MAKING ITS WAY THROUGH WYOMING EARLY THIS AFTERNOON WITH MARKED CLEARING ON THE BACK SIDE. THIS CLEAR AND DRY REGION WILL BE UPON MOST ZONES BY MIDNIGHT. UNTIL THEN...THE INCREASINGLY SOUPY AIR WILL BE TAPPED BY RAMPANT UPWARD MOTION ENERGY...THUS STRONG STORMS APPEAR TO BE IN THE NEAR FUTURE. SEVERE POTENTIAL IS MAXIMIZED IN THE FAR NORTHERN ZONES WHERE MORE MID LEVEL FLOW AND SURFACE CONVERGENCE ARE OCCURRING. HAVE INCLUDED MENTION OF SEVERE STORMS THERE. ELSEWHERE HEAVY RAINERS WILL BE THE MAIN THREAT WITH PRECIPITABLE WATERS STILL AT OR ABOVE AN INCH. THE ASSOCIATED PACIFIC FRONT WILL SWEEP THROUGH THE FORECAST AREA OVERNIGHT...PROVIDING A DRIER MORNING THAN PREVIOUS ONES. SURFACE WINDS WILL SPIN THE DIAL AND BECOME UPSLOPE AGAIN BY MIDDAY TOMORROW...SO LATE AFTERNOON CONVECTION IS POSSIBLE TOMORROW WITH ANOTHER UPPER DISTURBANCE SLATED FOR THAT TIME. MUCH THE SAME FOR TUESDAY EXCEPT UPSLOPE WILL HAVE HAD MORE TIME TO JUICE THE LOW LEVELS...SO HAVE INCLUDED A MENTION OF THUNDER THAT AFTERNOON. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL BECAUSE THE LONGWAVE RIDGE PATTERN WILL REMAIN IN PLACE THROUGH THE SHORT TERM. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY... BROAD ANTICYCLONIC FLOW AROUND THE WEAKENING FOUR CORNERS UPPER HIGH TO BEGIN THE LONG TERM. SO TUESDAY NIGHT WILL BE DRY. THREE DISTINCT UPPER LOWS WILL AFFECT THE LOWER 48...WITH A LOW DROPPING SOUTH OUT OF THE GULF OF ALASKA APPROACHING THE PACIFIC NORTHWEST...ONE ACROSS THE SOUTHERN CANADIAN PROVINCES...AND ANOTHER IN THE NORTHEAST. SHORTWAVE ENERGY MOVING OUT OF THE GULF OF ALASKA LOW WILL UNDERCUT THE SOUTHERN CANADA UPPER LOW AS IT IS ACCELERATES EAST TOWARDS THE CWA ON WEDNESDAY. A SURFACE COLD FRONT WILL DRAG SOUTH LATE WEDNESDAY...AND WITH AMPLE MOISTURE IN PLACE EAST OF THE LARAMIE RANGE WILL BRING A CHANCE OF AFTERNOON CONVECTION. AS THIS SHORTWAVE ENERGY REACHES THE CENTRAL PLAINS...IT WILL SLOW...AND ACTUALLY PULL THE UPPER LOW SOUTH THROUGH THE DAKOTAS FOR THE LATTER HALF OF THE WEEK. THIS TRAJECTORY SHOULD KEEP THE AREA ON THE WESTWARD EXTENT OF THE BEST ACTIVITY. NONETHELESS GIVEN CLOSE PROXIMITY OF THE UPPER LOW...KEPT IN SMALL PRECIPITATION CHANCES FOR THURSDAY. TEMPERATURES WILL BE COOLER...BUT DID NOT GO AS COOL AS THE MEX GUIDANCE WOULD SUGGEST...WHICH APPEARS TO BE OVERDONE WHEN COMPARED TO GFS ENSEMBLE. LARGE UPPER LOW WILL WOBBLE INTO THE MID-MISSISSIPPI VALLEY BY EARLY NEXT WEEKEND...WITH UPPER RIDGE BUILDING UP ACROSS THE WEST COAST. AS SUCH...FRIDAY AND SATURDAY SHOULD TURN OUT MOSTLY DRY FOR THE CWA...WITH TEMPERATURES MODERATING BACK TO...OR SLIGHTLY ABOVE NORMAL. && .AVIATION... IFR IN SCATTERED STRONG THUNDERSTORMS...SOME SEVERE IN CONVERSE AND NIOBRARA COUNTIES...THROUGH MID EVENING. VFR THEREAFTER. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...SOWKO LONG TERM...HAHN
Hazardous weather outlook, Aug 10, 12:26 PM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1226 PM MDT SUN AUG 10 2008 NEZ001>003-WYZ059-060-111830- SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA- 1226 PM MDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. HEAVY RAIN AND LOCALIZED FLOODING WILL BE THE MAIN THREAT FROM THESE STORMS. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...ESPECIALLY IN PLATTE AND GOSHEN COUNTIES LATE IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME LATE DAY STORMS ARE POSSIBLE ON MONDAY IN FAR EASTERN WYOMING AND THE PANHANDLE. A FEW STORMS IN THE PANHANDLE COULD BECOME QUITE STRONG AS A COLD FRONT MOVES THROUGH THE REGION. A FEW WEAK LATE DAY STORMS ARE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ019>021-054-055-WYZ061>070-111830- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SOUTHWEST CARBON- NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY- LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1226 PM MDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THROUGH EAST CENTRAL WYOMING AND THE NORTHERN HALF OF THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BECOME QUITE STRONG...A FEW POSSIBLY SEVERE...WITH 3/4 INCH HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME LATE DAY STORMS ARE POSSIBLE ON MONDAY IN FAR EASTERN WYOMING AND THE PANHANDLE. A FEW STORMS IN THE PANHANDLE COULD BECOME QUITE STRONG AS A COLD FRONT MOVES THROUGH THE REGION. A FEW WEAK LATE DAY STORMS ARE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Aug 10, 2:42 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
242 PM MDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 8 W CHEYENNE 41.15N 104.95W
08/10/2008 M0.25 INCH LARAMIE WY TRAINED SPOTTER
&&
SRUBINSpecial weather statement, Aug 10, 2:56 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 256 PM MDT SUN AUG 10 2008 WYZ069-070-102200- CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...CHEYENNE...PINE BLUFFS 256 PM MDT SUN AUG 10 2008 ...STRONG THUNDERSTORM TO AFFECT THE CHEYENNE AREA... A STRONG THUNDERSTORM LOCATED 4 MILES WEST OF CHEYENNE WILL MOVE SLOWLY EAST AFFECTING THE CHEYENNE AREA THROUGH 4 PM. TORRENTIAL RAIN...FREQUENT LIGHTNING...SMALL HAIL...WIND GUSTS TO 40 MPH...AND LOCALIZED STREET PONDING CAN BE ANTICIPATED WITH THIS THUNDERSTORM. THOSE OUTDOORS ARE ENCOURAGED TO MOVE INSIDE UNTIL THIS THUNDERSTORM PASSES THE AREA. HAHN
Special weather statement, Aug 10, 3:12 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 312 PM MDT SUN AUG 10 2008 NEZ001>003-102245- SIOUX-DAWES-BOX BUTTE- INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE 312 PM MDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHWEST NEBRASKA THIS AFTERNOON... SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE EAST AT 15 MPH ACROSS EASTERN SIOUX...ALL OF DAWES AND BOX BUTTE COUNTIES THROUGH 445 PM MDT. THE STRONGEST STORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE INCH PER HOUR...WIND GUSTS TO 55 MPH AND SMALL HAIL. GLEN...NORMAN RESERVOIR...WHITNEY LAKE...CRAWFORD...BELMONT...WAYSIDE BUTTE...CHADRON AND CHADRON STATE PARK WILL BE AFFECTED AS WELL AS HIGHWAYS 20...2...71 AND 385. ALL THUNDERSTORMS PRODUCE LIGHTNING THAT CAN KILL OR INJURE YOU. WHEN THUNDERSTORMS APPROACH...MOVE INDOORS TO A PLACE OF SAFETY. WHEN THUNDER ROARS...MOVE INDOORS. YOUR NATIONAL WEATHER SERVICE CARES ABOUT YOU AND YOUR SAFETY. RUBIN
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:33 PM MDT | Areal Flood Advisory | CYS | Laramie, Platte | 91 min |
| Aug 10, 4:17 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
Nearby
Flash Flood Warnings in Wyoming, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.